Kentucky, 2009

Heavy Rain in Kentucky, September 23, 2009

September 23, 2009 · NWS PAH · 2 events in 2 counties and zones

Isolated, nearly stationary showers and thunderstorms produced locally heavy rainfall. The activity occurred in the vicinity of a weak inverted surface trough extending northward into the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated, nearly stationary showers and thunderstorms produced locally heavy rainfall. The activity occurred in the vicinity of a weak inverted surface trough extending northward into the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 12:03 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 23, 12:03 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CDT WED SEP 23 2009

.UPDATE...
UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.DISCUSSION...
MAIN AJDUSTMENT FOR THIS AFTERNOON IS TWO-FOLD. FIRST...MINOR
SHORTWAVE/INSTABILITY TROUGH MOVING NORTHEAST FROM ARKANSAS IS
ALREADY ENHANCING LIFT AND INCREASING THE CLOUD SHIELD ACROSS THE
STATE. THIS SHOULD INCREASE CLOUD COVER ACROSS THE AREA TO 80-90
PERCENT OPAQUE LEVEL. THERE MAY...HOWEVER...BE ENOUGH BREAKS TO
ALLOW FOR TEMPERATURES TO QUICKLY RISE NEAR 80 DEGREES ACROSS
PARTS OF SERN MO AND SWRN IL DURING THE EARLY AFTERNOON HOURS.

SECONDLY...THE WORDING FOR PRECIPTATION WAS ADJUSTED FROM
PROBABILITY TO COVERAGE WORDING AND ADDED A MENTION OF LOCALLY
HEAVY RAIN...MAINLY OVER WESTERN KENTUCKY THIS AFTERNOON. I
BLENDED DOWNWARD SLIGHTLY ON POP/QPF FOR THE AFTERNOON...BUT THE
TREND REMAINS THE SAME. WINDS/TEMPERATURES/DEWPOINTS WERE ADJUSTED
CLOSED TO THE RUC/SREF SOLUTIONS AT THIS TIME.

DISCUSSION...
RATHER CHALLENGING FORECAST AT HAND...AS MODELS CONTINUE TO
EXHIBIT DIFFICULTY IN HANDLING PRECIPITATION FORECAST IN SOUTHERLY
FLOW EAST OF CUT-OFF LOW CIRCULATION OVER THE CENTRAL PLAINS. I
HAVE LITTLE CONFIDENCE IN LATEST RUNS...ALTHOUGH THE 06Z NAM DOES
AT LEAST SEEM TO BE HEADED IN THE RIGHT DIRECTION. 00Z GFS WAS WAY
TOO FAR WEST WITH ITS QPF PLACEMENT OVERNIGHT. AFTER A LITTLE MORE
DIGGING... FOUND THE 00Z CANADIAN TO BE QUITE REPRESENTATIVE OF
CURRENT CONDITIONS...AT LEAST WITH RESPECT TO OUR IMMEDIATE AREA.
ALSO UTILIZED THE 00Z ARW WRF OUTPUT FROM THE WFO LSX WEB PAGE
THROUGH ABOUT THE FIRST 18-24 HOURS. ALL OF THIS EQUATES TO A
DRASTIC DECREASE IN PRECIP CHANCES TODAY...ESPECIALLY ACROSS THE
NORTHWEST 1/2-2/3 OF THE AREA. GIVEN THE RELATIVE LACK OF
INSTABILITY AND THE LATEST SPC DAY 1 OUTLOOK...HAVE REMOVED ANY
MENTION OF THUNDER FROM ALL BUT THE SOUTHERN PENNYRILE REGION OF
WESTERN KENTUCKY FOR TODAY. WILL CARRY THROUGH WITH SLIGHT CHANCE
POPS FOR SHOWERS TONIGHT... GIVEN THE LACK OF NIGHTTIME ACTIVITY
THE LAST COUPLE OF NIGHTS.

WILL CONTINUE WITH INCREASING SHOWER AND THUNDERSTORM CHANCES
THURSDAY AND FRIDAY AS THE CUT-OFF LOW FINALLY BEGINS TO MOVE. AT
THIS POINT...FRIDAY AND FRIDAY NIGHT STILL PRESENT THE BEST RAIN
CHANCE AS THE INITIAL TROUGH/FRONT MOVES THROUGH. WHILE SHOWER
CHANCES CANNOT BE RULED OUT ON SATURDAY...MODELS ARE IN DECENT
AGREEMENT THAT SUNDAY WILL BE DRY...SO PULLED RAIN CHANCES THERE.
PASSAGE OF A STRONG FRONTAL BOUNDARY SUNDAY NIGHT WILL USHER IN MUCH
COOLER AND DRIER AIR TO START THE FIRST FULL WEEK OF AUTUMN. THE DRY
WEATHER SHOULD STICK AROUND FOR A GOOD PART OF NEXT WEEK AS AN UPPER
LEVEL RIDGE BUILDS EAST FROM THE WESTERN U.S.

GENERALLY USED A BLEND OF GOING FORECAST TEMPERATURES AND MOS
GUIDANCE FOR THE SHORT TERM.

&&

.AVIATION...
CONVECTIVE THREAT WILL BE LOW THIS AFTERNOON. FEEL THAT BEST
CHANCES FOR BONAFIDE THUNDER WILL BE THIS AFTERNOON OVER THE
PENNYRILE OF WEST KENTUCKY...INCLUDING THE KOWB TERMINAL. WITH
PLENTY OF CLOUD COVER EXPECTED THROUGHOUT THE AREA TONIGHT...SHOULD
NOT SEE MUCH FOG. HOWEVER...AS LOW LEVEL MOISTURE WORKS A BIT
FARTHER WEST OVERNIGHT...ALL TAF SITES WILL LIKELY SEE
MVFR...POSSIBLY IFR CIGS. WILL LIKELY SEE SOME IMPROVEMENT IN CIGS
AFTER 15Z THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/KES
Hazardous weather outlook, Sep 23, 4:02 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CDT WED SEP 23 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY ACROSS PORTIONS OF
WESTERN KENTUCKY...GENERALLY SOUTHEAST OF A LINE FROM MAYFIELD TO
OWENSBORO. SEVERE STORMS ARE NOT EXPECTED...BUT ANY THUNDERSTORM
ACTIVITY MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE REST OF THE
WEEK...PEAKING FRIDAY AND FRIDAY NIGHT. THE STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL. SEVERE WEATHER DOES NOT
APPEAR TO BE A SIGNIFICANT CONCERN LATE IN THE WEEK...BUT ITS
POTENTIAL CANNOT BE ENTIRELY ELIMINATED AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Union

When
September 23, 1:50 PM CST to 2:20 PM CST
Where
Union County, Morganfield to 2.9 mi NW of Arnold
Reported by
Law Enforcement
Coordinates
37.680, -87.920

A few secondary roads were closed throughout the county for a short period of time due to high water.

Heavy Rain, Webster

When
September 23, 2:20 PM CST to 2:50 PM CST
Where
Webster County, 4 mi W of Dixon
Reported by
Law Enforcement
Coordinates
37.520, -87.773

Standing water was observed along Highway 132 West for a short period of time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194433, 194434.